I saw a post on another board by a man who is convinced that Apidra is causing him symptoms of Depression. He did some testing by switching to a different bolus insulin and then back and the symptoms returned. According to him, there is some documentation that Lantus has caused Depression symptoms for a small number of people, but none regarding Apidra. A few people posted that they had had similar experiences with Apidra. Has anyone on here experienced symptoms of Depression from taking either of these insulins that dissipated when they switched brands? I'm not looking for information that diabetes itself and the difficulties of managing it can cause Depression; I'm aware of that, but I wondered if anyone had any specific experience with symptoms they attribute to Lantus or Apidra. Thanks.
Interesting. Other chemicals in insulin besides insulin that he could also be sensitive to regarding different brands.
Lantus gave me lows. Lows for me are accompanied by feelings of depression.
I feel depressed when low, somewhat anxious and scared at any blood sugar below 55 or so…Apidra( which I use in my pump); Lantus, Novolog, Humalog: When low, all the analogs kind of put me in an emotional loop, sometimes I am more irritated than sad, sometimes more silly than tearful but always confused when low…,
Going weay back: Lows on N and NPH did not seem to make me as sad as the analogs, just as confused, but not as sad…I have been clinically depressed, but I cannot relate all of my depressive periods to type of insulin use.
Thanks Gerri, Brunetta. The poster who described this said it was not related to lows (or highs). I’m curious because I’ve been mildly depressed for awhile and have been assming it was situational and treating it that way, but this made me wonder if there wasn’t another cause. The poster did mention that he was hyper sensitive to all insulin’s possible side effects. I’m leaning towards thinking it is pretty rare but just wanted to survey our nearly 15,000 members!
I switched from Humalog to Apidra about six months ago and haven’t had any symptoms of depression. Control’s a little bit better - flatter lines on the CGM and my dosage has gone down about 20%.
That being said, I handle insulin pretty well. I was on pig and beef until it was impossible to find.
Uh, hoping you’re using " schizophrenic" metaphorically, Scott!
well, one of us in here was… /wink
lol, that was actually the article title
Interesting article. There’s also research about lack of insulin & Alzheimer’s.
Yea, and there was a newer T2 medication I read about last year sometime that was targeting the brain and dopamine to “reset the body’s clock”.
There’s been a lot of discussion about the relationship between diabetes and depression, but I always wondered if the incidence rate is any higher than for other chronic diseases. This may indicate that it indeed is
Oops, sorry, Scott, I didn’t realize what I thought was a comment was actually a link…lol. The article was actually not the original study, but an article about the study. I’m not particularly scientific but I have my doubts about some of the implications regarding Schizophrenia. I do see the logic that diabetes could exacerbate symptoms of schizophrenia (different than causing the condition to begin with), from a strictly behavioral point of view. The symptoms of schizophrenia (and other serious mental illnesses) are very much worsened by stress and managing diabetes is certainly stressful. I’ve also worked with literally thousands of people with schizophrenia and not seen any significant number of them as being diabetic. That, of course, is just anecdotal data. I agree with Gerri that the research is interesting, but definitely will withold judgement and stop way short of saying diabetes causes Schizophrenia.
Now does diabetes make us " schizo" in the slang sense as in " bananas"?? Oh, yeah!
You’d have to do a complete double blind study of insulin to prevent any any bias… or creating a self-fulfilling event (eg you think it causes depression and it will do exactly that).
Be skeptical… as for the returning symptoms issue… that one has been around a long time too. It is more likely the background insulin is just set too high. Keep ourselves a little higher and the symptoms come back. Keep pushing the numbers lower, and lower, why are we ever then surprised that we end up crashing? Keep it at a higher threshold and gee we don’t crash, and have time to get those signals…
i was on lantus for over 10 years and never experienced any depression from it. (i’m going to note that that was even through my teen years)
Glad to hear it, Amanda! I’m concluding it’s pretty rare, and hard to separate from other factors.
I think if we waited for double blind studies, Stuart, we probably wouldn’t be on Tu Diabetes, which is basically anecdotal information from 15,000 wildly different people with diabetes!!
One of the perks of having Diabetes is depression which comes from the hi’s and low’s.
I notice you use a CGM. I just started mine last week and it’s been bitter sweet, which I’m sure you know! When I was previously just doing 4 manual BG tests a day everything seemed okay, but my recent A1c told a different story which led me to purchasing a CGM. According to the CGM my BG’s while sleeping are very high and my after meal readings are rather high as well. Anyway, I am currently on Humalog and Lantus. I haven’t heard of Apidra until I read your reply. Would you mind sharing some more information about your reaction to the switch?
The ONLY way his switch would have any MERIT is if he did not know what was in his shots. Until then, his belief is self fulfilling, he believes it therefore that is :“the cause” for what happens.
Depression could have ZERO to do with his insulin or his beliefs about it… what then?
I didn't want to create a new thread since I found this one (though I know it's old).
So I started taking Lantus this past July along with Apidra. Before I was on NPH and R for the last 15 years. Normally I'm an upbeat cheerful kind of guy (especially in the fall/winter which is my favorite season) and I've noticed that I've been feeling somewhat down, depressed, and anxious since I started the Lantus. It was strange to say the least. I did a bit of googling and noticed others have had the same situation (this was one of the threads I found). I have a doc appointment later this month and I do plan on bringing this up with him because I don't like feeling like this.
i don't believe it, but if he does and his doctor don't mind, i'd say he should switch.